Torsade de Pointes Due to Hypokalemia and Hypomagnesemia
This scenario was developed to educate emergency medicine (EM) interns but can be used to educate medical students and junior residents.
Torsade de Pointes (TdP) is a rare but potentially fatal arrythmia if not quickly diagnosed and properly treated. TdP is defined as a polymorphic ventricular tachycardia (VT) characterized by an oscillatory change in amplitude around an isoelectric line that is associated with a QTc prolongation on the electrocardiogram (ECG).1 It has been well described to predispose to ventricular fibrillation and arrhythmic death. QTc prolongation can be congenital or acquired. Between 1 in 2000 to 20,000 have the genetic mutation for QTc prolongation.1 Acquired QTc is most commonly drug related leading to electrolyte abnormalities. 2 Around 28% of cases of TdP are associated with hypokalemia and hypomagnesemia.2Several European centers estimate 0.8 to 1.2 per million people per year are drug induced.1 Patients with TdP most commonly presents with syncope, palpitations, and dizziness.2 While 50% are asymptomatic, up to 10% of patients will present in cardiac arrest.1 It is imperative for EM physicians to be able to recognize TdP as it can quickly decompensate into a ventricular fibrillation and sudden death. These patients require management of electrolyte abnormalities, ventricular dysrhythmias, and cardiac death.2 This simulation case will demonstrate treatment strategies for TdP with electrolyte repletion, antiarrhythmics, and defibrillation.
By the end of this simulation session, learners will be able to: 1) formulate appropriate work-up for altered mental status (AMS) 2) recognize hypokalemia and associated findings on ECG 3) address hypomagnesemia in a setting to hypokalemia 4) manage pulseless VT by following advanced cardiac life support (ACLS) 5) recognize and address TdP 6) provide care after return of spontaneous circulation (ROSC) 7) consult intensivist and admit to intensive care unit (ICU).
This session was conducted using high-fidelity simulation, which was immediately followed by an in-depth debriefing session. Each session had three EM first-year residents and six observers. There was one simulation instructor running the session and one simulation technician who acted as a nurse.
After the simulation and debriefing session was complete, an online survey was sent via surveymonkey.com to all the participants. The survey collected responses to the following questions: (1) was the case believable? (2) did the case have the right amount of complexity? (3) did the case help improve medical knowledge and patient care? (4) did the simulation environment gave a real-life experience? (5) did the debriefing session after simulation help improve knowledge? A Likert scale was used to collect the responses.
This case was performed once a year for 2 years in a row. There was a total of 19 respondents from both years. One hundred percent of them either agreed or strongly agreed that the case was beneficial in learning and in improving medical knowledge and patient care. All of them found the post-session debrief to be very helpful. Two of them felt neutral about the case being realistic.
This high-fidelity simulation was a realistic way of educating learners on how to manage hypokalemia and hypomagnesemia leading to TdP. Cost-effectiveness varies depending on what is available at individual simulation laboratories. Learners are forced to start with a broad differential for the patient who presents with AMS. As they manage the case, the patient quickly decompensates into a fatal arrhythmia due to electrolyte abnormalities. Learners enforced their knowledge on leading ACLS, intubation skills, and treating TdP with electrical conversion and electrolyte repletion.
Hypokalemia, hypomagnesemia, torsades de pointes, altered mental status, medical simulation.